CellCept From My Standpoint
Last updated: June 2023
I have been on CellCept® (mycophenolate mofetil) for 2 and a half years since my myasthenia gravis (MG) diagnosis. I am sharing my experience to benefit others interested in learning about potential side effects.
Remember, CellCept, like all treatments, can have various outcomes and possible side effects - talk to your doctor about any concerns you may have.
I started Mestinon (pyridostigmine) the week after I was diagnosed with MG and following my first MG crisis. Then, a month later, I started prednisone and CellCept (2000 mg per day: 1000 mg morning and 1000 mg night). I had a transsternal thymectomy almost a year later.
The side effects I experienced
Appetite loss and nausea
Since starting MG treatment, I have had appetite loss and nausea when eating. It has continued while being solely on CellCept. Not getting proper nutrients has been devastating for how my body feels with MG symptoms - I have less energy, joint pain, and consistently feel lethargic.
Frequent need to urinate
Frequent urge to urinate and increased urination are common with CellCept and Mestinon. When I finished Mestinon, the constant need to urinate stopped. However, urinary incontinence, and leaking urine when I cough or move abruptly, still persists.1,2
I have always had manageable anxiety. On CellCept, I have been extremely irritable and it has continued after I stopped using Mestinon and prednisone. I get annoyed, impatient, and frustrated with simple things. Irritability is a side effect of CellCept.2
Ten months after my diagnosis, I started having uncomfortable heartburn, a side effect common to CellCept and prednisone. One doctor believed it was a stomach ulcer, but my heartburn started to go away without intervention when I decreased my prednisone dose.2,3
I noticed extreme sweating when I was outside in the heat, a possible CellCept side effect, but this stopped when I stopped Mestinon.2
Weaning off CellCept
Two and a half years after starting CellCept, I have started weaning off my medication. I just had my appointment to be approved to lower it further, but upon reviewing my latest blood test results, my doctor saw that my white blood cell count had entered the low range.
Taking CellCept can decrease white blood cells. When your white blood cell count is low, you have a higher chance of getting infections. My doctor is having me get more blood work done in a month and will reevaluate. If my levels worsen or remain, he will have me stop the CellCept immediately.4
It can take a long time to wean off immunosuppressants - especially if one is on a high dose. You don't want to trigger symptoms by decreasing dosage quickly.
What I wish I knew before starting
I knew I had to be off the CellCept before becoming pregnant - CellCept can increase the risk of miscarriage and there is a higher risk of birth defects. Yet, I did not consider the years I would be on the medicine, plus the time needed to wean off. Then it is recommended to allow the CellCept to get out of your system 6 weeks before attempting to conceive.4
The time it takes to wean
I also wish I would have started with a smaller dose than my doctor's recommendation of starting with a high dose of 2000 mg daily because of the slow weaning period.
The additional irritability I have experienced since being on CellCept has challenged my ability to cope with stress. I am moody all of the time, which likely would have been manageable. However, I stopped antidepressants a month before being diagnosed with MG. Without therapy, this side effect would have significantly affected my mental health. I recommend having a therapist before starting this treatment.
The positives outshine the negative
I improved, and my MG is stable and headed into remission. I experience no MG symptoms while on CellCept and my other treatments, other than muscle weakness with physical exertion or heat. It is tolerable.
I have had no infections, allergic reactions, or hospitalizations for 2 and a half years. And I have 1 year until I will be weaned off of CellCept if my blood work next month shows my white blood cell count returned to normal.
Although I wish I had started with a smaller dose and increased it if needed, I am pleased my doctor recommended this treatment. I believe it had an immense impact on my symptoms improving after my initial crisis.
My most frustrating MG symptom is _____.